Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2020, 1:38 PM EDT for Adams County, York County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2020, 1:38 PM EDT (17:38 UTC)
- Expired
- Jul 22, 2020, 2:45 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, PA, York County, PA
The radar
The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 12:01 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:17 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 22, 1:17 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service State College PA 117 PM EDT Wed Jul 22 2020 .SYNOPSIS... Scattered afternoon and evening thunderstorms are likely through the end of the week. Some storms will be capable of strong to locally damaging winds and heavy downpours. Mainly dry weather is expected this weekend with continued hot and humid conditions. && .NEAR TERM /THROUGH TONIGHT/... 1030 am update... Another hot, fairly humid afternoon on tap for most, with highs reaching the low-mid 90s in the Lower-Middle Susquehanna Valley, and heat indices near 100. Heat Advisories continue for much of south-central and southeastern PA. Over some of our northern mountain zones, it will be cooler, as thicker cloud debris keeps high temperatures in the upper 70s- mid 80s range. As for convective potential, weakening batch of scattered showers approaching US-15 should further weaken and dissipate through midday. However, additional thunderstorms are anticipated this afternoon, generally after 2 pm, as a weak short-wave aloft acts on moderate instability by then (ML CAPES of 1000-1500). Locally strong, damaging winds look to be the main threat, with steep low-level lapse rates and pretty robust DCAPE (AOA 1000) foreseen. The best chances for this will be over the Susquehanna Valley. Previous discussion... Updated hourly POPs with radar showing showers/t-storms approaching the Allegheny Front faster than previous fcst and hires model guidance had indicated. Otherwise, near term forecast remains on track. Earlier discussion... Fog in the valleys of CPA may be locally dense during the predawn and early morning hours. Otherwise, expect a partly to mostly cloudy and humid day with max temps near to several degrees above average for late July. Heat wave continues across the lower Susquehanna Valley with highs in the low-mid 90s. Combination of hot temperatures and oppressive dewpoints in the low 70s will result in dangerous heat with max HX 100-104 degrees. A heat advisory was issued for this area with an increased risk of heat-related illnesses if precautions are not taken. Consensus of hires models suggest ongoing convection across northeast OH could reach the northwest zones by 13-14Z. Expect showers/storms to continue weaken as they move into NW PA. Scattered severe thunderstorms remain possible this afternoon and evening and SPC has maintained a categorical SLGT risk (level 2 out of 5) for most of the area. The primary threat will be damaging winds given moderate instability (both mixed-layer and downdraft CAPE) and steep low level lapse rates. Expect thunderstorms to initiate over the higher terrain by early afternoon and move eastward into the Susquehanna Valley during the mid to late afternoon where instability will be maximized. Severe storm risk should end later this evening as storms shift to the east and nocturnal cooling stabilizes the boundary layer. Locally heavy rainfall is probable with storm clusters given PWs 1.5-2.25 inches or about +2SD above the mean. However, relatively fast storm motions should limit the potential for short duration flooding. HREF 24-hr localized probability matched mean indicates points amounts of 2-3" possible across south central PA. Most of this area has been abnormally dry over the last 14 days. Showers are most likely to linger across the northwest 1/3 of the CWA late tonight into early Thursday morning just ahead of sfc cold front. Another muggy night in most areas with lows in the mid 60s to low 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Isolated strong to severe storms are possible Thursday afternoon and evening as a cold front pushes southeastward across CPA. SPC has expanded the MRGL risk (level 1 out of 5) to include all of CPA. The overall convective environment should be somewhat similar to today with t-storm clusters capable of strong/gusty winds with occasional damage possible. It will be another hot and humid day with max temps in the 80s to low 90s. Max HX is currently fcst to reach 99-100 degrees across parts of the lower Susquehanna Valley. Latest guidance maintains low POPs across the southern tier of CPA Thursday night into Friday. The northern 1/2 of the CWA should see dry wx to end the week thanks to high pressure over the Great Lakes and influx of low PWAT air. Highs on Friday should trend slightly cooler but still above normal. The drier trend looks to continue across all of the area Friday night into the weekend. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A drier pattern appears likely into the weekend under building high pressure surface and aloft. Chance of showers and storms once again will increase early nest week, as dewpoints creep back up, the ridge flattens and the next frontal system drops across the Great Lakes into the area. Pattern favors weak ridging across the mountains, and a lee trough to the east. This will play a factor in the daily or lack of daily afternoon showers and storms. Temperatures will remain above average and trend hotter for late weekend into early next week before gradually slipping back toward normal midweek. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... Satellite imagery at 11Z shows fairly extensive valley fog across central Pa. NAMNest and LAMP guidance indicate the fog should lift between 12Z-14Z, then the focus will shift to developing showers and thunderstorms forming in advance of a cold front over the Grt Lks. Model guidance indicates the bulk of the thunderstorms will shift from northwest Pa around noon to eastern Pa by early evening. Although VFR conditions will predominate, brief vis reductions and gusty winds could accompany tstorms in some spots. Generally good flying conditions are expected this evening. However, patchy valley fog may develop toward midnight across the eastern half of the state, especially in those locations that receive rain during the day. A more active breeze is likely to preclude fog formation over the western half of the state. Outlook... Thu...AM low cigs possible W Mtns. Sct PM tsra impacts possible. Fri...AM valley fog possible W Mtns. Sat-Sun...No sig wx expected. && .CLIMATE... Through 7/21, the average July temperature at Harrisburg is 81.8F or +5.9 degrees above normal - ranking as a tie for the warmest on record so far with 1999. With persistent heat/above average temps expected through the end of the month, it's looking increasingly likely that July 2020 could be the warmest July on record. Williamsport is tracking 4th warmest July month- to-date while State College is having its warmest July on record besting 1955 by 0.3 degrees. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ036-056-057- 059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Jurewicz/Steinbugl SHORT TERM...Steinbugl LONG TERM...DeVoir/RXR AVIATION...Fitzgerald CLIMATE...
Hazardous weather outlook, Jul 22, 1:09 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service State College PA 109 PM EDT Wed Jul 22 2020 PAZ004-005-231100- Warren-McKean- 109 PM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated strong to severe thunderstorms with gusty winds are possible this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-010>012-037-041-042-045-046-231100- Potter-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming- 109 PM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Widely scattered severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ051-053-231100- Montour-Columbia- 109 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater are are expected this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ018-019-025>028-049-050-052-058-231100- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata- Union-Snyder-Northumberland-Schuylkill- 109 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater are expected this afternoon and evening. Localized flooding is also possible mainly in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-231100- Clearfield- 109 PM EDT Wed Jul 22 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Widely scattered severe thunderstorms with damaging winds 60 mph or greater are possible this afternoon and evening. Localized flooding is also possible mainly in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033>035-231100- Cambria-Somerset-Bedford-Fulton- 109 PM EDT Wed Jul 22 2020 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater are expected this afternoon and evening. Isolated flooding is also possible mainly in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-231100- Franklin- 109 PM EDT Wed Jul 22 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater are expected this afternoon and evening. Isolated flooding is also possible mainly in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ056-057-059-063>066-231100- Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 109 PM EDT Wed Jul 22 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater are expected this afternoon and evening. Isolated flooding is also possible mainly in areas that can experience rapid runoff from heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Martin
In the hours before
Special weather statement, Jul 22, 12:02 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Wed Jul 22 2020
PAZ033-221630-
Somerset PA-
1202 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
1230 PM EDT...
At 1202 PM EDT, Doppler radar indicated a strong thunderstorm over
Boswell, moving east at 25 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Windber, Friedens, Boswell, Davidsville, Central City, Paint, Jerome,
Acosta, Ogletown, Jennerstown, Hooversville, Indian Lake, Stoystown,
Shanksville, Benson, New Baltimore and Flight 93 National Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4010 7912 4025 7903 4024 7866 4008 7873
4006 7876 3994 7877
TIME...MOT...LOC 1602Z 277DEG 23KT 4016 7899
BanghoffSpecial weather statement, Jul 22, 12:47 PM EDT, 51 minutes before
Special Weather Statement National Weather Service State College PA 1247 PM EDT Wed Jul 22 2020 PAZ034-221715- Bedford PA- 1247 PM EDT Wed Jul 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL 115 PM EDT... At 1247 PM EDT, Doppler radar indicated a strong thunderstorm near Cessna, moving east at 30 mph. Wind gusts 40 to 50 mph are possible. Locations impacted include... New Enterprise, Everett, Osterburg, St. Clairsville, Cessna, Saxton, Woodbury and New Paris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4007 7874 4022 7866 4025 7824 4001 7831 TIME...MOT...LOC 1647Z 270DEG 28KT 4013 7862 Banghoff
Special weather statement, Jul 22, 1:29 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
129 PM EDT Wed Jul 22 2020
PAZ026-027-221800-
Huntingdon PA-Mifflin PA-
129 PM EDT Wed Jul 22 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 200 PM EDT...
At 128 PM EDT, Doppler radar indicated a strong thunderstorm near
Trough Creek State Park, moving east at 25 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Mount Union, Rockhill Furnace, Broad Top City, Mapleton, Orbisonia,
Saltillo, Kistler, Newton Hamilton, Atkinson Mills, Shirleysburg and
Cassville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4020 7817 4030 7817 4049 7781 4022 7775
4021 7776
TIME...MOT...LOC 1728Z 251DEG 23KT 4028 7808
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:08 PM EDT | Special Weather Statement | CTP | Lancaster | 37 min |
| Jul 22, 3:13 AM EDT | Heat Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more | 17 hr |
| Jul 22, 12:02 PM EDT | Special Weather Statement | CTP | Somerset | 28 min |
| Jul 22, 12:47 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Jul 22, 1:29 PM EDT | Special Weather Statement | CTP | Huntingdon | 31 min |
| Jul 22, 2:01 PM EDT | Special Weather Statement | CTP | Fulton | 29 min |
| Jul 22, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 49 min |
| Jul 22, 2:56 PM EDT | Special Weather Statement | CTP | Adams, Cumberland | 34 min |
| Jul 22, 3:03 PM EDT | Special Weather Statement | CTP | York | 42 min |
| Jul 22, 3:12 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Jul 22, 3:13 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| Jul 22, 3:21 PM EDT | Special Weather Statement | CTP | Lebanon | 24 min |
| Jul 22, 3:28 PM EDT | Special Weather Statement | CTP | Adams | 32 min |
| Jul 22, 3:39 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 36 min |
| Jul 22, 3:46 PM EDT | Special Weather Statement | CTP | Lebanon | 29 min |
| Jul 22, 3:53 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 22, 4:00 PM EDT | Special Weather Statement | CTP | York | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.